Alert archive / West Virginia / Flash Flood Warnings in 2020
Flash Flood Warning 26, NWS Charleston, WV
NWS Charleston, WV issued this flash flood warning at Jun 30, 2020, 8:55 AM EDT for 4 counties in West Virginia. It was in force for 3 hr. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 30, 2020, 8:55 AM EDT (12:55 UTC)
- Expired
- Jun 30, 2020, 11:33 AM EDT
- In force
- 3 hr
- Issued by
- NWS Charleston, WV
- Area
- Storm-based polygon
- Flood severity
- None
Counties Cabell County, WV, Lincoln County, WV, Logan County, WV, Wayne County, WV
The radar
The Charleston,WV radar (KRLX), 45 km from the middle of the area, began a volume at 12:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 30, 9:08 AM EDT | FLASH FLOOD | Harts, WV | WATER RUNNING ON 1 MAIN ST. SEVERAL CULVERTS BACKED UP AND OVERFLOWING. |
| Jun 30, 9:10 AM EDT | FLASH FLOOD | 1 Sse Harts, WV | WATER ON EAST FORK ROADWAY, IMPASSABLE. |
| Jun 30, 9:18 AM EDT | FLASH FLOOD | 8 Nnw Harts, WV | TWO HOMES SURROUNDED BY WATER OFF RT. 10. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this flash flood warning; the first came 13 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 0.9 hours before the alert went out and 194 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 307 J/kg
- Mixed-layer CIN
- -89 J/kg
- Mixed-layer LCL
- 1020 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- 28 m²/s²
- 0-3 km storm-relative helicity
- 22 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
467
WGUS51 KRLX 301255
FFWRLX
WVC011-043-045-099-301700-
/O.NEW.KRLX.FF.W.0026.200630T1255Z-200630T1700Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Charleston WV
855 AM EDT Tue Jun 30 2020
The National Weather Service in Charleston has issued a
* Flash Flood Warning for...
South Central Cabell County in central West Virginia...
Western Lincoln County in central West Virginia...
Northwestern Logan County in southern West Virginia...
East Central Wayne County in western West Virginia...
* Until 100 PM EDT.
* At 855 AM EDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Flash flooding is ongoing or
expected to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Doppler radar.
IMPACT...Flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other
drainage and low lying areas.
* Some locations that will experience flash flooding include...
Ranger, Gill, Harts, West Hamlin, Branchland and Salt Rock.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Please report Severe Weather to the National Weather Service by
calling toll free, 800 401 9535, when you can do so safely. You may
also report severe weather by posting your report to the Charleston
West Virginia National Weather Service Facebook Page, or by using
the Twitter Hashtag, NWSRLX.
&&
LAT...LON 3832 8227 3839 8228 3839 8224 3807 8201
3797 8205 3799 8227 3816 8235
FLASH FLOOD...RADAR INDICATED
$$
ARJ2 follow-up statements
821
WGUS71 KRLX 301342
FFSRLX
Flash Flood Statement
National Weather Service Charleston WV
942 AM EDT Tue Jun 30 2020
WVC011-043-045-099-301700-
/O.CON.KRLX.FF.W.0026.000000T0000Z-200630T1700Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Cabell WV-Lincoln WV-Logan WV-Wayne WV-
942 AM EDT Tue Jun 30 2020
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1 PM EDT THIS
AFTERNOON FOR SOUTH CENTRAL CABELL, WESTERN LINCOLN, NORTHWESTERN
LOGAN AND EAST CENTRAL WAYNE COUNTIES...
At 942 AM EDT, Doppler radar indicated thunderstorms producing heavy
rain across the warned area. Between 1.5 and 2.5 inches of rain have
fallen. Flash flooding is already occurring.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Doppler radar.
IMPACT...Flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other
drainage and low lying areas.
Some locations that will experience flash flooding include...
Ranger, Gill, Harts, West Hamlin, Branchland and Salt Rock.
Additional rainfall amounts of 0.5 to 1 inch are possible in the
warned area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Please report Severe Weather to the National Weather Service by
calling toll free, 800 401 9535, when you can do so safely. You may
also report severe weather by posting your report to the Charleston
West Virginia National Weather Service Facebook Page, or by using
the Twitter Hashtag, NWSRLX.
&&
LAT...LON 3832 8227 3839 8228 3839 8224 3807 8201
3797 8205 3799 8227 3816 8235
FLASH FLOOD...RADAR INDICATED
$$
JZ607
WGUS71 KRLX 301533
FFSRLX
Flash Flood Statement
National Weather Service Charleston WV
1133 AM EDT Tue Jun 30 2020
WVC011-043-045-099-301543-
/O.CAN.KRLX.FF.W.0026.000000T0000Z-200630T1700Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Cabell WV-Lincoln WV-Logan WV-Wayne WV-
1133 AM EDT Tue Jun 30 2020
...FLASH FLOOD WARNING IS CANCELLED FOR SOUTH CENTRAL CABELL,
WESTERN LINCOLN, NORTHWESTERN LOGAN AND EAST CENTRAL WAYNE
COUNTIES...
The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed remaining road closures.
LAT...LON 3832 8227 3839 8228 3839 8224 3807 8201
3797 8205 3799 8227 3816 8235
$$
JZWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this flash flood warning went out at Jun 30, 8:19 AM EDT, 36 minutes earlier.
Area forecast discussion, Jun 30, 8:19 AM EDT, 36 minutes before
AREA FORECAST DISCUSSION National Weather Service Charleston WV 819 AM EDT Tue Jun 30 2020 .SYNOPSIS... Stationary front lingers across southern WV/eastern KY through tonight, before drifting south and west. Upper level high pressure brings heat for Thursday through the weekend. && .NEAR TERM /THROUGH TONIGHT/... As of 815 AM Tuesday... Areas of dense fog will lift into low stratus or dissipate across the northern sites by 9 AM, while fog could last longer across the southern coalfields due to cloud cover. Cut down PoPs during the morning hours per latest radar and high resolution modeling not showing much in terms of pcpn. Still expecting showers and storms to develop this afternoon and evening. Rest of forecast remains on track. As of 210 AM Tuesday... Frontal boundary is stalled out across extreme southern/western zones this morning, and will remain in that vicinity today. Showers and thunderstorms will continue again today, particularly this afternoon and evening, with bulk of activity in vicinity of front, although a pop up shower or storm is possible most locations, as weak impulses rotate through the area. Any storms will be slow movers, and contain heavy downpours due to high moisture content air, PW's across the south on the order of 1.5-1.6 inches. Localized flash flooding is a possibility, particularly across southern/western zones in juicier air mass. In addition, it will be hot again today. With high temperatures forecast to be in the upper 80s in many spots again, along with the high humidity, heat indices will climb into the lower 90s in some spots. Tonight, areas of fog/stratus are possible again. Went slightly above guidance for overnight lows based on humid air mass and trends past few nights. && .SHORT TERM /WEDNESDAY THROUGH THURSDAY NIGHT/... As of 450 AM Tuesday... Wednesday morning finds an upper level low over New England, an upper level high over the upper Great Lakes, and then a northwest to southeast oriented weakness between it and an upper level ridge over the deep south. The weakness is associated with an old boundary extending from the midwest through the Tennessee Valley. having shifted southwestward since this morning. Showers and thunderstorms are thus possible across southern portions of the area Wednesday, expanding northward and up the spine of the mountains on diurnal heating Wednesday afternoon. The column dries in the northerly flow on the west side of the upper level low over New England, lowering PW values below 1.25 inches north, but vales still in the 1.5-1.6 range near the Tug Fork could still give rise to briefly heavy rainfall rates and locally excessive rainfall. With light flow and modest late June CAPE of 1-1.5 Kj/kg, The potential for severe weather is very low as well. A short wave trough axis rotating down the back side of the upper level low over New England nearly phases with the weakness to the west Wednesday morning, and all moves south Wednesday and Wednesday night. This should bring a quick end to any convection with the loss of heating Wednesday evening. For Thursday and Thursday night, The upper level high and ridge bridge across the weakness, building a large long wave ridge over the plains and midwest. It nudges toward the forecast area from the west in for form of a west to east oriented short wave ridge, and the weather will be hot and muggy with low instability, lack of forcing and PW values down around 1.25 inches or less, little if any convection is anticipated. Central guidance temperatures looked reasonable. && .LONG TERM /FRIDAY THROUGH MONDAY/... As of 450 AM Tuesday... Upper level ridging rules the roost this holiday weekend, setting up a string of days with highs in the lower 90s across the lowlands. With dew points at modest levels for early July, in the mid 60s lowlands heat indices peak in the mid 90s. A gradual increase in moisture and instability leads to a gradual return of the chance for the late day shower or thunderstorm, but lack of forcing will preclude anything strong or organized. Models start to diverge early next weak on how quickly the ridge breaks down / backs off to the west. Central guidance temperatures looked reasonable. && .AVIATION /12Z TUESDAY THROUGH SATURDAY/... As of 620 AM Tuesday... Areas of MVFR stratus and local IFR/LIFR fog has developed across the area. Expect a gradual return to VFR after 14Z. However, showers and thunderstorms will continue to be possible, particularly during the afternoon and evening hours, especially across southern WV, northeast KY, and southwest VA, although the potential exists anywhere. Expect heavy downpours and local MVFR/IFR conditions in vicinity of storms. Light surface winds during the period. After 06Z Wednesday, expect another night of fog/stratus, with widespread MVFR and local IFR conditions. FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 12Z WEDNESDAY... FORECAST CONFIDENCE: Medium. ALTERNATE SCENARIOS: Timing and formation of fog and stratus overnight may vary. EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY OF WFO FORECAST TO AVAILABLE MODEL INFORMATION: H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS. L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. UTC 1HRLY 12 13 14 15 16 17 18 19 20 21 22 23 EDT 1HRLY 08 09 10 11 12 13 14 15 16 17 18 19 CRW CONSISTENCY L M H H H H H H H H H H HTS CONSISTENCY L M M M M H H H H H H H BKW CONSISTENCY L L H H H H H M H H H H EKN CONSISTENCY L L H H H H H H H H H H PKB CONSISTENCY L H H H H H H H H H H H CKB CONSISTENCY H H H H H H H H H H H H AFTER 12Z WEDNESDAY... IFR possible in thunderstorms and late night fog through Thursday morning. && .RLX WATCHES/WARNINGS/ADVISORIES... WV...None. OH...None. KY...None. VA...None. && SYNOPSIS...TRM/SL NEAR TERM...ARJ/SL SHORT TERM...TRM LONG TERM...TRM AVIATION...SL
Hazardous weather outlook, Jun 30, 4:35 AM EDT, 4 hours 20 minutes before
Hazardous Weather Outlook National Weather Service Charleston WV 435 AM EDT Tue Jun 30 2020 KYZ101>103-105-OHZ083-086-087-WVZ005>007-013>015-024>026-034-515>518- 010845- Greenup-Carter-Boyd-Lawrence KY-Jackson OH-Gallia-Lawrence OH-Wayne- Cabell-Mason-Lincoln-Putnam-Kanawha-Mingo-Logan-Boone-Wyoming- Northwest Raleigh-Southeast Raleigh-Northwest Fayette- Southeast Fayette- 435 AM EDT Tue Jun 30 2020 This Hazardous Weather Outlook is for northeast Kentucky, portions of southeast Ohio, and portions of southeast West Virginia, southern West Virginia and western West Virginia. .DAY ONE...Today and Tonight. A marginal risk of excessive rainfall exists today due to showers and thunderstorms with heavy rainfall. Localized flooding issues will be possible. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions by calling the toll-free spotter hotline, or by other methods detailed at www.weather.gov/rlx/reports. OHZ066-067-075-076-084-085-WVZ008>011-016>020-027>032-039-040- 519>526-010845- Perry-Morgan-Athens-Washington-Vinton-Meigs-Jackson WV-Wood- Pleasants-Tyler-Roane-Wirt-Calhoun-Ritchie-Doddridge-Clay-Braxton- Gilmer-Lewis-Harrison-Taylor-Upshur-Barbour-Northwest Nicholas- Southeast Nicholas-Northwest Webster-Southeast Webster- Northwest Pocahontas-Southeast Pocahontas-Northwest Randolph- Southeast Randolph- 435 AM EDT Tue Jun 30 2020 This Hazardous Weather Outlook is for portions of southeast Ohio, and portions of central West Virginia, northeast West Virginia, northern West Virginia and southeast West Virginia. .DAY ONE...Today and Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions by calling the toll-free spotter hotline, or by other methods detailed at www.weather.gov/rlx/reports. VAZ003-004-WVZ033-010845- Dickenson-Buchanan-McDowell- 435 AM EDT Tue Jun 30 2020 This Hazardous Weather Outlook is for southwest Virginia and southern West Virginia. .DAY ONE...Today and Tonight. A slight risk for excessive rainfall exists today due to showers and thunderstorms with heavy rainfall. Localized flooding issues will be possible. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions by calling the toll-free spotter hotline, or by other methods detailed at www.weather.gov/rlx/reports.
The office that day
Everything else NWS Charleston, WV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 30, 10:11 AM EDT | Special Weather Statement | RLX | Logan | 64 min |
| Jun 30, 10:27 AM EDT | Special Weather Statement | RLX | Boone | 63 min |
| Jun 30, 11:25 AM EDT | Special Weather Statement | RLX | Lincoln | 50 min |
| Jun 30, 12:57 PM EDT | Special Weather Statement | RLX | Logan | 63 min |
| Jun 30, 1:06 PM EDT | Flash Flood Warning | RLX | Fayette | 72 min |
| Jun 30, 3:07 PM EDT | Special Weather Statement | RLX | McDowell, Wyoming | 53 min |
| Jun 30, 3:32 PM EDT | Special Weather Statement | RLX | Cabell | 43 min |
| Jun 30, 3:43 PM EDT | Flash Flood Warning | RLX | Cabell | 81 min |
| Jun 30, 4:05 PM EDT | Flash Flood Warning | RLX | McDowell | 3 hr |
Nearby
Flash Flood Warnings in West Virginia, 2020Every flash flood warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.